How to Survive Opiate Withdrawal

How to Survive Opiate Withdrawal

First of all, good luck. If you have never experienced opiate withdrawal symptoms, also called being dope sick, you are lucky. If you have, then you know what hell on earth feels like. And, if you have gone through opiate withdrawals more than once, you probably also have noticed that they get worse every subsequent time you stop or run out of your supply. This is because your body is going through a kind of shock: your brain has been altered by taking opiates (such as Oxycodone, Roxicet, heroin, etc.) and without these substances, your brain and therefore body go into panic mode.

Often times compared to being flu-like symptoms, opiate withdrawals are intense, acute, and although not life-threatening, it sure feels like you’re dying.

While going through opiate withdrawal, you may experience some or all of the following:

  • Agitation and anxiety
  • Depression
  • Muscle aches
  • Watery Eyes
  • Sweating
  • Insomnia
  • Runny nose
  • Restlessness
  • Abdominal cramping
  • Diarrhea
  • Vomiting
  • Dilated pupils
  • Chills and goose bumps

Here are 10 things you can do to survive opiate withdrawal:

1. Prepare a comfortable environment:

Keep your tablet or TV and DVD player nearby so that you can watch some lighthearted movies.

Make sure that your room is at a comfortable temperature, and make sure that you have some soft blankets and maybe a fan. Prepare to change your sheets often because of sweating.

Wear loose and comfortable clothing. Again, you’ll probably have to change clothes a lot because of the sweating.

2. Avoid going through opiate withdrawal alone. If you don’t plan to check yourself into a rehab facility, then stay with someone who can support you during the withdrawal period.

3. Take some time off from your usual activities. Opiate withdrawal may take up to 2 weeks, so try to take some time off of work. If you have a family, then check yourself into a rehab facility or go somewhere where your children won’t have to see you going through opiate withdrawals.

4. Slowly taper off your narcotics. Reduce your doses of opioids or medications by about 20 to 25 percent every 2 or 3 days to minimize opiate withdrawals.

5. Try community detox. Check out your local methadone clinic so that you can gradually wean yourself off of narcotics by taking gradually decreasing doses of methadone. Community detox will allow you to go on with your daily life without checking in to an in-patient facility.

6. Go to a psychiatric ward or other inpatient psychiatric facility if you’ve had episodes of suicidal thoughts or hurting yourself in the past. Opiate withdrawal can bring out these negative behaviors, which could put you in real danger. If you have a history of depression or other psychiatric problems, then do your detox under medical supervision.

7. Check yourself into a rehabilitation facility.

Also called inpatient therapy, you will receive individual and group therapy and support. While you stay in a rehabilitation facility, you can talk to counselors about your addiction or you can spend time in support groups with other addicts.

8. Give yourself a lot of positive reinforcement. Try some of these strategies:

Tell yourself that your withdrawal pains from opiates are like labor pains. You’re giving birth to a new you.

Write a notice to yourself that says, “I’m a fantastic person, and I’m doing something amazing.” Post the notice where you can see it.

Give yourself a non-drug reward for every day that you make it through opiate withdrawal.

9. Remember to eat food and drink water. You may not feel like eating or drinking fluids, but your body needs nourishment and hydration. Eat saltines or yogurt or other foods that are easy on your stomach. Also, be sure to drink water or fruit juice to replace any fluids that you lose from vomiting or diarrhea.

10. Get some light exercise. Don’t overdo it, but take a short walk around your neighborhood or do some light housework. Exercise will keep your spirits up and will help to distract you from the symptoms of opiate withdrawal.

 

 

Sources:

http://www.wikihow.com/

http://www.health.harvard.edu/

Q&A: Do Roxies Cause Depression?

Q&A: Do Roxies Cause Depression?

Q&A: Do Roxies Cause Depression?

Roxies are powerfully addictive narcotic painkillers. “Roxy” is the street name for the prescription medication oxycodone. It is part of a class of drugs known as “opiates.” These drugs can cause physical dependence and addiction over time.

Q&A: Do Roxies Cause Depression? – The “Reward Pathway”.

Drugs of abuse, like Roxies, trigger the “reward pathway” in the brain. This is the pathway that is activated when something good happens normally- exercise, sex, and chocolate can all trigger this pathway. Drugs of abuse cause an extreme reaction in this pathway, causing an overproduction of so-called “pleasure chemicals” in the brain. Over time, the pathway adapts to the constant influx of these chemicals. It stops producing as many chemicals in response to the oxycodone (and any other pleasurable event) and the reward pathway also becomes less responsive to the chemicals. When oxycodone use is stopped or significantly reduced, the individual experiences depression, anxiety, and Roxy craving.

Q&A: Do Roxies Cause Depression? – Which came first?

It is sometimes difficult to determine whether roxies caused depression or if the depression was simply worsened by Roxy use. Often, people who come into drug rehab for Roxy addiction are given antidepressants, only to find that eventually they don’t need them. Others who come in are clinically diagnosed with depression. These are known as “dual diagnosis” clients. They are suffering from substance abuse along with some other ailment like depression, anxiety, or an eating disorder. People with a dual diagnosis often start using roxies and other substances to “self-medicate,” and end up becoming addicted. If they are depressed in the first place, they become even more depressed. It is important that both ailments are treated together for lasting recovery.  Opiates usually harm more than they help when it comes to depression.

Q&A: Do Roxies Cause Depression? Physical and Emotional pain.

Roxies and other opiates relieve both physical and emotional pain. This is why they are sometimes abused by people suffering from depression. They can be very attractive to people in a dark state of mind. At first, roxies induce a feeling of euphoria, and you feel better. Over time however, you develop a tolerance to opiates. You need more and more to produce the original result. Eventually, you do not get any relief from the roxies, but now your body is dependent on them and you can’t stop taking them without serious withdrawal symptoms.

Q&A: Do Roxies cause Depression? Withdrawal symptoms.

Withdrawal is a set of symptoms you experience when you suddenly stop using roxies or cut down on your dose significantly. Many of these symptoms are flu-like in nature, and some Roxy users can think they are just sick. The symptoms include nausea, vomiting, diarrhea, muscle aches, insomnia, and anxiety. A common side effect of Roxy withdrawal is depression. Often, doctors can’t tell if roxies cause depression or if depression was the primary illness, at least until the withdrawal phase is over. Then they are better able to access your mental state.